Ohio, 2022

Damaging Winds in Ohio, June 13, 2022

June 13, 2022 · NWS IWX · 12 events in 6 counties and zones

A volatile environment of over 4000 J/KG of SBCAPE, combined with 45 to 60 knots of effective shear set the stage for multiple rounds of thunderstorm during the afternoon and evening hours of June 13th. Initial storms remained poorly organized, but did produce sporadic wind damage or hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A volatile environment of over 4000 J/KG of SBCAPE, combined with 45 to 60 knots of effective shear set the stage for multiple rounds of thunderstorm during the afternoon and evening hours of June 13th. Initial storms remained poorly organized, but did produce sporadic wind damage or hail. More substantial thunderstorm development evolved during the evening hours in northwestern Indiana and southwestern Lower Michigan and progressed east, eventually producing several swaths of wind damage across northern Indiana into northwestern Ohio. 2 distinct areas of damage were noted in portions of Van Wert county as well as from Bryan to Leipsic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 7:39 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 13, 7:39 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
839 PM EDT Mon Jun 13 2022

.SYNOPSIS...
Issued at 746 PM EDT Mon Jun 13 2022

Severe thunderstorms are likely tonight, especially north of
highway 30, with damaging winds as the main threat. Hot and humid
conditions will settle in after that, with temperatures in the
mid-to-upper 90s Tuesday and Wednesday and heat indices from 100
to around 110

&&

.UPDATE...
Issued at 817 PM EDT Mon Jun 13 2022

Round two of severe weather is underway, with severe storms along
a line from Chicago, IL to Cass County, MI into the GRR CWA.
Impressive updrafts so far as expected, given the Mixed layer CAPE
is still upwards of 3K J/KG, mid level lapse rates of 7 C/Km, and
effective bulk shear of 50-75 knots. Dewpoints are in the 70s. Expect
the line of storms to really congeal and drop southeastward
through the next few hours, though there is uncertainty as to how
far south at this point. Think the current severe t-storm watch
will suffice but wouldn't be surprised to see us needing an
expansion southward later on-but too early to tell right now. Most
of the guidance has the storms staying in the current watch area
as they progress, and see no reason to suggest otherwise at the
moment so will hold steady.

Chicago has reported wind damage, a gust up to 83 mph, and 1"
hail with the storm at the southern end of the line. So far in our
area, we've gotten tree damage with wind gusts measured at 60-75
mph, and penny to quarter sized hail. Expect all threats remain on
the table as we go through the evening with these storms-
including isolated tornadoes with favorable 0-1km SRH and LCL's
around 700-900ft.

As a side note, upgraded the swim risk for the surf zone forecast
to moderate through tomorrow in both LaPorte/Berrien County.
Despite lower wave heights (less than 2 feet), the severe storms
have caused water level fluctuations of around 1 ft (per Calumet
Harbor gauge) which could lead to flash rip currents at the
beaches.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 315 PM EDT Mon Jun 13 2022

A warm front is expected to lift northward today across the region.
A moist airmass, steep mid-level lapse rates, and extreme
instability will be in place, but a strong cap associated with the
incoming ridge may hinder convection. Morning models continued to
have a spread of solutions for how today/tonight's system evolves.
Scattered storms have developed south of the area this afternoon and
have the potential for damaging wind, hail, isolated tornadoes, and
locally heavy rainfall. These storms are expected to move north with
the lifting warm front, but generally stay south of the US-30
corridor within the severe watch area. There is higher confidence in
a severe wind threat associated with a bowing segment coming through
later this evening/tonight, however confidence remains somewhat low
with the exact location and timing. SPC has a day 1 enhanced risk
for most of the CWA. A Severe Thunderstorm Watch is in effect for
areas south of US-30 in Indiana until 10 PM EDT.

Temperature wise, most of the area will fall into the upper 60s to
mid 70s tonight. The next big story is the heat and humidity. Highs
Tuesday will rise into the mid-to-upper 90s. Hot temperatures
coupled with high humidities will allow heat indices to climb to
around 100 to 110.
&&

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 315 PM EDT Mon Jun 13 2022

Tuesday night will not offer much relief from the muggy conditions.
Low temperatures are expected to drop only into the mid 70s.
Temperatures return to the upper 90s on Wednesday, with heat indices
once again around 100 to 110. Again, not much relief expected
Wednesday night, with lows in the mid-to-upper 70s. The Excessive
Heat Watch will be upgraded to an Excessive Heat Warning for the
entire CWA for Tuesday afternoon through Wednesday evening.

A front moves through Wednesday night into Thursday, bringing the
next chance of showers and storms to the area. Temperatures will
gradually cool off into the low-to-mid 80s to end the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 746 PM EDT Mon Jun 13 2022

Predominantly VFR to MVFR conditions expected, with brief periods
of IFR possible in heavy showers and storms. Complicated forecast
for this evening, with the congealing storms from Chicago to
southern Lower Michigan as of this writing. This will shift
southeastward with time, with greater confidence of the complex
impacting KSBN than KFWA. There is potential for severe weather
with this complex, mainly a threat of damaging winds (greater than
58knots possible). At this time, there is uncertainty as to how
far southward the best storms will reach, but timed out around
1:30-3z for KSBN (if they impact the terminal) and slightly later
3-6z if the complex sinks to KFWA. Went more conservative for the
tempo with the lower confidence, and will amend as storms get
closer. Otherwise, generally light winds out of the E-SE will
shift to the west later in the period behind a frontal boundary.
Rain/storms should clear out beyond that, with some BR possible in
the wake of the storms given excessive humidity.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Warning from noon EDT /11 AM CDT/ Tuesday to
     midnight EDT /11 PM CDT/ Wednesday night for INZ003>009-
     012>018-020-022>027-032>034.

     Heat Advisory until noon EDT /11 AM CDT/ Tuesday for INZ003-004-
     012>016-020-022>027-032>034.

MI...Excessive Heat Warning from noon Tuesday to midnight EDT
     Wednesday night for MIZ077>081.

OH...Excessive Heat Warning from noon Tuesday to midnight EDT
     Wednesday night for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

UPDATE...MCD
SYNOPSIS...Carpenter
SHORT TERM...Carpenter
LONG TERM...Carpenter
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 6:27 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
727 PM EDT Mon Jun 13 2022

INZ005>009-017-018-MIZ077>081-OHZ001-002-004-005-015-016-024-025-
142330-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
727 PM EDT Mon Jun 13 2022

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

More storms are possible this evening. Storms may become severe and
produce damaging winds and large hail. A few tornadoes are possible
along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

INZ013-015-020-022>027-032>034-142330-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-
727 PM EDT Mon Jun 13 2022

...HEAT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

INZ003-004-012-014-016-142330-
La Porte-St. Joseph IN-Starke-Marshall-Kosciusko-
727 PM EDT Mon Jun 13 2022 /627 PM CDT Mon Jun 13 2022/

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL MIDNIGHT EDT /11 PM
CDT/ TONIGHT...
...HEAT ADVISORY IN EFFECT UNTIL NOON EDT /11 AM CDT/ TUESDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON EDT /11 AM CDT/
TUESDAY TO MIDNIGHT EDT /11 PM CDT/ WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Heat Advisory.

More storms are possible this evening. Storms may become severe and
produce damaging winds and large hail. A few tornadoes are possible
along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-142330-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
727 PM EDT Mon Jun 13 2022

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 13, 7:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     THREE RIVERS            41.94N 85.63W
06/13/2022                   ST. JOSEPH         MI   PUBLIC

            SOCIAL MEDIA REPORT OF LARGE TREE DOWN
            ACROSS US 131 SOUTH OF THREE RIVERS IN ST.
            JOSEPH COUNTY MICHIGAN.

&&

JA
Local storm report, Jun 13, 7:50 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     THREE RIVERS            41.94N 85.63W
06/13/2022                   ST. JOSEPH         MI   PUBLIC

            PUBLIC SPOTTER REPORT OF 2 SMALL TREES DOWN
            AND PEA SIZED HAIL NEAR THREE RIVERS IN ST.
            JOSEPH COUNTY MICHIGAN.

&&

JA
Local storm report, Jun 13, 8:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
905 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HEAVY RAIN       2 E CENTREVILLE         41.92N 85.49W
06/13/2022  M1.27 INCH       ST. JOSEPH         MI   AMATEUR RADIO

            FELL IN 30 TO 35 MINUTES.

&&
Local storm report, Jun 13, 8:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
920 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             1 W GRANGER             41.73N 86.16W
06/13/2022  E0.75 INCH       ST. JOSEPH         IN   PUBLIC

&&

LWF
Local storm report, Jun 13, 8:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
923 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     COLDWATER               41.94N 85.00W
06/13/2022                   BRANCH             MI   TRAINED SPOTTER

            SPOTTER REPORT OF 5 LARGE TREES DOWN SOUTH
            OF COLDWATER IN BRANCH COUNTY MICHIGAN.

&&

JA
Local storm report, Jun 13, 8:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     LAKE GAUGE              41.70N 85.11W
06/13/2022                   STEUBEN            IN   EMERGENCY MNGR

            REPORTS OF ROOF COLLAPSE AND PARTIAL
            REMOVAL.

&&

LWF

The radar

The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
June 13, 8:30 PM EST to 8:31 PM EST
Where
Williams County, Montpelier
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.580, -84.600

Amateur radio operators reported power lines down.

Thunderstorm Wind, Defiance

When
June 13, 8:58 PM EST to 8:59 PM EST
Where
Defiance County, Defiance Meml Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.330, -84.430

The ASOS station at the Defiance county airport recorded a 61 mph wind gust.

Thunderstorm Wind, Henry

When
June 13, 9:04 PM EST to 9:05 PM EST
Where
Henry County, Holgate
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.250, -84.130

Emergency management officials reported trees and power lines down.

Thunderstorm Wind, Putnam

When
June 13, 9:09 PM EST to 9:10 PM EST
Where
Putnam County, 1.38 mi N of Ottawa
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.040, -84.050

The public reported shingle damage to several residences as well as five large, healthy trees being blown down.

Thunderstorm Wind, Putnam

When
June 13, 9:10 PM EST to 9:11 PM EST
Where
Putnam County, 0.52 mi E of Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -84.040

Trained spotters reported estimated wind gusts of 60 mph.

Thunderstorm Wind, Putnam

When
June 13, 9:14 PM EST to 9:15 PM EST
Where
Putnam County, 0.52 mi W of Belmore
Measured
65 kt (75 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.150, -83.940

Emergency management officials reported a 75 mph wind gust was recorded in Belmore.

Thunderstorm Wind, Defiance

When
June 13, 9:15 PM EST to 9:16 PM EST
Where
Defiance County, 1.04 mi E of Brunersburg
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.300, -84.360

Amateur radio operators reported a two foot diameter tree was reported down on Clinton Street at Defiance College.

Thunderstorm Wind, Allen

When
June 13, 9:24 PM EST to 9:25 PM EST
Where
Allen County, 2.7 mi ENE of Rockport
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.880, -83.950

A mesonet station near Rockport recorded a 62 mph wind gust.

Thunderstorm Wind, Van Wert

When
June 13, 10:00 PM EST to 10:01 PM EST
Where
Van Wert County, Wren
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -84.770

Emergency management officials reported multiple trees down.

Thunderstorm Wind, Van Wert

When
June 13, 10:04 PM EST to 10:05 PM EST
Where
Van Wert County, Ohio City
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.770, -84.620

A trained spotter reported several large trees down, including one uprooted around Ohio City.

Thunderstorm Wind, Van Wert

When
June 13, 10:06 PM EST to 10:07 PM EST
Where
Van Wert County, 1.72 mi ENE of Willshire
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -84.790

A trained spotter estimated wind gusts to 70 mph just north of Willshire.

Thunderstorm Wind, Allen

When
June 13, 10:25 PM EST to 10:26 PM EST
Where
Allen County, 0.69 mi S of Lima
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.740, -84.100

Emergency management officials reported trees and power lines down in several locations across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041396, 1041410, 1041401, 1041402, 1041411, 1041412, 1041404, 1041413, 1041407, 1041406, 1041414, 1041409.